LETTER TO THE EDITOR
Low-dose nivolumab-induced responses in acute lymphoblastic
leukaemia relapse after allogeneic haematopoietic stem
Thomas S. Y. Chan
Joycelyn P. Y. Sim
Received: 22 May 2017 /Accepted: 23 May 2017 /Published online: 1 June 2017
Springer-Verlag Berlin Heidelberg 2017
Relapse of acute leukaemia after allogeneic haematopoietic
stem cell transplantation (HSCT) has a dismal prognosis, de-
spite the use of chemotherapy, donor lymphocyte infusion
(DLI) or second HSCT . For relapses within 1 year post-
HSCT, current strategies lead to survival in fewer than 10% of
cases [1, 2].
Immunotherapy including the use of monoclonal antibod-
ies inotuzumab ozogamicin (anti-CD22) and blinatumomab
(anti-CD19) , and chimeric antigen receptor T cells , is
highly effective for relapsed B cell acute lymphoblastic leu-
kaemia (ALL) with or without prior allogeneic HSCT [5–7].
These strategies are limited to leukaemia cells expressing spe-
cific B cell antigens and are not applicable to those not ex-
pressing these targets.
Blockade of the programmed cell death protein 1 (PD1) on
effector T cells is a powerful antineoplastic strategy . PD1-
blocked T cells recognize putative neoantigens and not targets
specific to any tumour subtype. Therefore, PD1 blockade is
potentially useful in a wide array of malignancies. Its use after
allogeneic HSCT, however, is considered a relative contrain-
dication, because of the possible incitement of graft-versus-
host disease (GVHD).
Recently, we tested the hypothesis that PD1 blockade with
the antibody nivolumab might exert anti-leukaemic effects in
ALL relapsing after allogeneic HSCT, via enhancement of a
putative graft-versus-leukaemia (GVL) effect. In order to
avoid exacerbating GVHD, a low-dose regimen was used.
Patient 1 was a 31-year-old woman presenting in 2013 with
B cell ALL. Induction chemotherapy with hyper-CVAD (cy-
clophosphamide, vincristine, doxorubicin, steroid, cytarabine,
methotrexate) resulted in first complete remission (CR1). She
underwent a matched unrelated donor (MUD)-HSCT. Relapse
occurred 10 months later, and CR2 was achieved with MOAD
(methotrexate, vincristine, L-asparaginase, dexamethasone).
She then received a second MUD-HSCT from a different do-
nor. Five months later, multiple subcutaneous nodules, renal
masses, mediastinal and intra-abdominal lymphadenopathy
developed. Biopsy showed extramedullary relapse. Bone mar-
row aspirate and trephine biopsies were normal. She was treat-
ed with ICE (idarubicin, cytarabine, etoposide) followed by
mobilized HSCs from the second donor. Remission could not
be achieved, and a biopsy of the left renal lesion 4 months
afterwards showed persistence of leukaemia (Fig. 1a). With
informed consent, nivolumab was given at the lowest practical
dose (40 mg, smallest vial available). No adverse reactions
developed, and a second dose of nivolumab (40 mg) was
administered 2 weeks later. However, immediately after the
second dose, there was a sudden rise in transaminases
(Fig. 1b), clinically consistent with hepatitic GVHD .
High dose intravenous methylprednisolone (2 mg/kg/day)
with mycophenolate mofetil (500 mg twice daily) was started.
There was rapid improvement, although transaminases did not
return to normal. Positron emission tomography computed
tomography (PET/CT) scan 4 weeks after the second dose of
nivolumab showed near complete resolution of pre-existing
lesions, with residual low-grade metabolic uptake in the renal
lesion (Fig. 1a). Owing to ongoing hepatic derangement
(Fig. 1c), no further nivolumab was administered. Another
PET/CT scan 2 months later showed that the left renal lesion
was static in size with increased metabolic uptake (Fig. 1a).
Two new cutaneous lesions appeared, which on biopsy
showed leukaemic infiltration. Despite radiological evidence
* Yok-Lam Kwong
Department of Medicine, Queen Mary Hospital, PokfulamRoad,
Ann Hematol (2017) 96:1569–1572